All Issues

Volume 42, 2022

Volume 41, 2021

Volume 40, 2020

Volume 39, 2019

Volume 38, 2018

Volume 37, 2017

Volume 36, 2016

Volume 35, 2015

Volume 34, 2014

Volume 33, 2013

Volume 32, 2012

Volume 31, 2011

Volume 30, 2011

Volume 29, 2011

Volume 28, 2010

Volume 27, 2010

Volume 26, 2010

Volume 25, 2009

Volume 24, 2009

Volume 23, 2009

Volume 22, 2008

Volume 21, 2008

Volume 20, 2008

Volume 19, 2007

Volume 18, 2007

Volume 17, 2007

Volume 16, 2006

Volume 15, 2006

Volume 14, 2006

Volume 13, 2005

Volume 12, 2005

Volume 11, 2004

Volume 10, 2004

Volume 9, 2003

Volume 8, 2002

Volume 7, 2001

Volume 6, 2000

Volume 5, 1999

Volume 4, 1998

Volume 3, 1997

Volume 2, 1996

Volume 1, 1995

Discrete and Continuous Dynamical Systems

October 1999 , Volume 5 , Issue 4

Select all articles


A difference-differential analogue of the Burgers equations and some models of economic development
Gennadi M. Henkin and Victor M. Polterovich
1999, 5(4): 697-728 doi: 10.3934/dcds.1999.5.697 +[Abstract](3232) +[PDF](4458.3KB)
The paper is devoted to investigation of a number of difference-deiiferential equations, among them the following one plays the central role:

$dF_n$/$dt=\varphi(F_n)(F_{n-1}-F_n)\quad\qquad\qquad (\star)$

where, for every $t, \{F_n(t), n=0,1,2,\ldots\}$ is a probability distribution function, and $\varphi$ is a positive function on $[0, 1]$. The equation $(\star)$ arose as a description of industrial economic development taking into accout processes of creation and propagation of new technologies. The paper contains a survey of the earlier received results including a multi-dimensional generalization and an application to the economic growth theory.
If $\varphi$ is decreasing then solutions of Cauchy problem for $(\star)$ approach to a family of wave-trains. We show that diffusion-wise asymptotic behavior takes place if $\varphi$ is increasing. For the nonmonotonic case a general hypothesis about asymtotic behavior is formulated and an analogue of a Weinberger's (1990) theorem is proved. It is argued that the equation can be considereded as an analogue of Burgers equation.

Smooth solution of the generalized system of ferro-magnetic chain
Boling Guo and Haiyang Huang
1999, 5(4): 729-740 doi: 10.3934/dcds.1999.5.729 +[Abstract](2501) +[PDF](1445.4KB)
In this paper, we consider the initial value problem with periodic boundary condition for a class of general systems of the ferromagnetic chain

$z_t=-\alpha z\times (z\times z_{x x})+ z\times z_{x x}+z\times f(z), \qquad (\alpha \geq 0).$

The existence of unique smooth solutions is proved by using the technique of spatial difference and a priori estimates of higher-order derivatives in Sobolev spaces.

Types of change of stability and corresponding types of bifurcations
L. Aguirre and P. Seibert
1999, 5(4): 741-752 doi: 10.3934/dcds.1999.5.741 +[Abstract](2200) +[PDF](2114.5KB)
The general topic is the connection between a change of stability of an equilibrium point or invariant set $M$ of a (semi-) dynamical system depending on a parameter and a bifurcation of $M$ (generalizing the Hopf bifurcation). In particular, we address the case where $M$ is unstable (for instance a saddle) for a certain value $\lambda_0$ of a parameter $\lambda$, and stable for certain nearby values. Two kinds of bifurcations are considered: "extracritical", i.e. splitting of the set $M$ as $\lambda$ passes the value $\lambda_0$, and "critical" (also called "vertical"), a term which refers to the accumulation of closed invariant set at $M$ for $\lambda=\lambda_0$. Also, two kinds of change of stability are considered, corresponding to the presence or absence of a certain generalized equistability property for $\lambda\ne\lambda_0$. Connections are established between the type of change of stability and the types of bifurcation arising from them.
Scattering of solutions for critical and subcritical nonlinear Klein-Gordon equations in $H^s$
Baoxiang Wang
1999, 5(4): 753-763 doi: 10.3934/dcds.1999.5.753 +[Abstract](2714) +[PDF](214.9KB)
We study the scattering theory for nonlinear Klein-Gordon equations $u_{t t} + (m^2-\Delta)u = f_1(u) + f_2(u)$. We show that the scattering operator carries a band in $H^s \times H^{s-1}$ into $H^s \times H^{s-1}$ for all $s\in [1/2,\ \infty)$ if $f_i(u)\ (i = 1,\ 2)$ have $H^s$-critical or $H^s$-subcritical powers.
Homoclinic and multibump solutions for perturbed second order systems using topological degree
Marc Henrard
1999, 5(4): 765-782 doi: 10.3934/dcds.1999.5.765 +[Abstract](2697) +[PDF](395.3KB)
We present results on homoclinic and multibump solutions for perturbed second order systems. Using topological degree, we generalize results recently obtained by variational methods. We give Melnikov type conditions for the existence of one homoclinic solution and for the existence of infinitely many multibump solutions. We give also an example for which the set of zeros of the Poincaré-Melnikov function contains an interval and results requiring a simple zero of this function can not be applied. In the case of multibump solutions, when the perturbation is periodic, we prove the existence of approximate Bernoulli shift structures leading to some form of chaos.
Dimensions for recurrence times: topological and dynamical properties
Vincent Penné, Benoît Saussol and Sandro Vaienti
1999, 5(4): 783-798 doi: 10.3934/dcds.1999.5.783 +[Abstract](2839) +[PDF](246.1KB)
In this paper we give new properties of the dimension introduced by Afraimovich to characterize Poincaré recurrence and which we proposed to call Afraimovich-Pesin's (AP's) dimension. We will show in particular that AP's dimension is a topological invariant and that it often coincides with the asymptotic distribution of periodic points : deviations from this behavior could suggest that the AP's dimension is sensitive to some "non-typical" points.
Harmonic maps on complete manifolds
Wenxiong Chen and Congming Li
1999, 5(4): 799-804 doi: 10.3934/dcds.1999.5.799 +[Abstract](2991) +[PDF](109.2KB)
In this article, we study harmonic maps between two complete noncompact manifolds M and N by a heat flow method. We find some new sufficient conditions for the uniform convergence of the heat flow, and hence the existence of harmonic maps.
Our condition are: The Ricci curvature of M is bounded from below by a negative constant, M admits a positive Green’s function and

$ \int_M G(x, y)|\tau(h(y))|dV_y $ is bounded on each compact subset. $\qquad$ (1)

Here $\tau(h(x))$ is the tension field of the initial data $h(x)$.
Condition (1) is somewhat sharp as is shown by examples in the paper.

Large deviations in expanding random dynamical systems
Thomas Bogenschütz and Achim Doebler
1999, 5(4): 805-812 doi: 10.3934/dcds.1999.5.805 +[Abstract](2970) +[PDF](1365.7KB)
We give a uniform rate function for large deviations of the random occupational measures of an expanding random dynamical system.
Inertial manifolds with and without delay
James C. Robinson
1999, 5(4): 813-824 doi: 10.3934/dcds.1999.5.813 +[Abstract](2536) +[PDF](185.0KB)
This article discusses the relationship between the inertial manifolds "with delay" introduced by Debussche & Temam, and the standard definition. In particular, the "multi-valued" manifold of the same paper is shown to arise naturally from the manifolds "with delay" when considering issues of convergence as the delay time tends to infinity. This leads to a new characterisation of the multi-valued manifold, which allows a fuller understanding of its structure.
Global smooth solutions of the complex Ginzburg-Landau equation and their dynamical properties
Sen-Zhong Huang and Peter Takáč
1999, 5(4): 825-848 doi: 10.3934/dcds.1999.5.825 +[Abstract](2786) +[PDF](442.7KB)
The complex Ginzburg-Landau equation (CGL, for short)

$ \partial_t u = (1 + i\nu)\Delta u + Ru- (1 + i\mu) |u|^2 u; \quad 0\le t < \infty, x\in\Omega $,

is investigated in a bounded domain ­$\Omega\subset \mathbb R^n$ with suffciently smooth boundary. Standard boundary conditions are considered: Dirichlet, Neumann or periodic. Existence and uniqueness of global smooth solutions is established for all real parameter values $\mu$ and $\nu$ if $n\le 2$, and for certain parameter values $\mu$ and $\nu$ if $n\ge 3$. Furthermore, dynamical properties of the CGL equation, such as existence of determining nodes, are shown. The proof of existence of smooth solutions hinges on the following inequality using the $L^2(\Omega)$-duality,

$|\mathfrak Im$ $<\Delta u ,\ |u|^{p-2}u>\le (|p-2|)/(2\sqrt{p-1})\mathfrak Re$ $< -\Delta u ,\ |u|^{p-2}u >.$

Nonlinear heat equation: the radial case
Arthur Ramiandrisoa
1999, 5(4): 849-870 doi: 10.3934/dcds.1999.5.849 +[Abstract](3264) +[PDF](464.8KB)
We study here the blow-up set of the maximal classical solution of $u_t -\Delta u = g(u)$ on a ball of $\mathbb R^N$, $N \geq 2$ for a large class of nonlinearities $g$, with $u(x,0) = u_0(|x|)$. Numerical experiments show the interesting behaviour of the blow-up set in respect of $u_0$. As a theoretical background to the method used in this work, we prove an important monotonicity property, that is for a fixed positive radius $r_0$, when the solution gets large enough at a certain time $t_0$, then $u$ is monotone increasing at $r_0$ after $t_0$. Finally, a single radius blow-up property is proved for some large initial conditions.
Bifurcating vortex solutions of the complex Ginzburg-Landau equation
Hans G. Kaper and Peter Takáč
1999, 5(4): 871-880 doi: 10.3934/dcds.1999.5.871 +[Abstract](2792) +[PDF](284.4KB)
It is shown that the complex Ginzburg-Landau (CGL) equation on the real line admits nontrivial $2\pi$-periodic vortex solutions that have $2n$ simple zeros ("vortices") per period. The vortex solutions bifurcate from the trivial solution and inherit their zeros from the solution of the linearized equation. This result rules out the possibility that the vortices are determining nodes for vortex solutions of the CGL equation.
Wave equation with memory
Eugenio Sinestrari
1999, 5(4): 881-896 doi: 10.3934/dcds.1999.5.881 +[Abstract](2884) +[PDF](222.7KB)
The wellposedness of the delay problem in a Banach space $X$

$u'(t) = Au(t) + \int_{-r}^0 k(s)A_1 u(s) ds + f(t),\quad t\ge 0;\quad u(t) = z(t), \quad t\in [-r,0]$

(where $A : D(A)\subset X \to X$ is a closed operator and $A_1 : D(A)\to X$ is continuous) is proved and applied to get a classical solution of the wave equation with memory effects

$ w_{t t} (t,x) = w_{x x}(t, x) + \int_{-r}^0 k(s) w_{x x} (t + s, x)ds + f(t, x), \quad t\ge 0,\quad x\in [0,l]$

To include also the Dirichlet boundary conditions and to get $C^2$-solutions, $D(A)$ is not supposed to be dense hence A is only a Hille-Yosida operator. The methods used are based on a reduction of the inhomogeneous equation to a homogeneous system of the first order and then on an immersion of $X$ in its extrapolation space, where the regularity and perturbation results of the classical semigroup theory can be applied.

Stable ergodicity of skew products of one-dimensional hyperbolic flows
C.P. Walkden
1999, 5(4): 897-904 doi: 10.3934/dcds.1999.5.897 +[Abstract](3056) +[PDF](1262.5KB)
We consider hyperbolic flows on one dimensional basic sets. Any such flow is conjugate to a suspension of a shift of finite type. We consider compact Lie group skew-products of such symbolic flows and prove that they are stably ergodic and stably mixing, within certain naturally defined function spaces.
Unfocused blow up solutions of semilinear parabolic equations
Júlia Matos
1999, 5(4): 905-928 doi: 10.3934/dcds.1999.5.905 +[Abstract](2951) +[PDF](3274.8KB)
The aim of this paper is to study the blow up behavior of a radially symmetric solution $u$ of the semilinear parabolic equation

$u_t - \Delta u = |u|^{p-1} u, \quad x\in\Omega,\quad t\in [0,T]$,

$u(t,x)=0, x\in\partial\Omega, \quad t\in [0,T] $,

$u(0,x) =u_0(x),\quad x\in\Omega $,

around a blow up point other than its centre of symmetry. We assume that $\Omega$ is a ball in $\mathbb R^N$ or $\Omega =\mathbb R^N$, and $p>1$. We show that $u$ behave as of a one-dimensional problem was concerned, that is, the possible asymptotic behaviors and final time profiles around an unfocused blow up point are the ones corresponding to the case of dimesion $N=1$.

Convergence of generic infinite products of homogeneous order-preserving mappings
Simeon Reich and Alexander J. Zaslavski
1999, 5(4): 929-945 doi: 10.3934/dcds.1999.5.929 +[Abstract](2578) +[PDF](190.4KB)
In this paper we establish several results concerning the asymptotic behavior of (random) infinite products of generic sequences of homogeneous order-preserving mappings on a cone in an ordered Banach space. In addition to weak ergodic theorems we also obtain convergence to an operator $f(\cdot)\eta$ where $f$ is a functional and $\eta$ is a common fixed point.

2021 Impact Factor: 1.588
5 Year Impact Factor: 1.568
2021 CiteScore: 2.4




Special Issues

Email Alert

[Back to Top]